Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 18, NWS Las Vegas, NV

September 23, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 23, 2019, 4:11 PM MST for Mohave County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2019, 4:11 PM MST (23:11 UTC)
Expired
Sep 23, 2019, 5:00 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 9:52 AM MSTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3640 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS55 KVEF 232311
SVRVEF
AZC015-240000-
/O.NEW.KVEF.SV.W.0018.190923T2311Z-190924T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
411 PM MST Mon Sep 23 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 500 PM MST.

* At 410 PM MST, a severe thunderstorm was located near Arizona
  Village, or 11 miles north of Topock, moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Arizona Village, Mojave Ranch Estates, Mohave Valley, Mesquite
  Creek and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and dangerous cloud to ground lightning are occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3481 11458 3482 11457 3483 11458 3490 11464
      3490 11463 3493 11463 3503 11441 3488 11430
      3479 11456
TIME...MOT...LOC 2310Z 239DEG 10KT 3488 11452 

HAIL...1.00IN
WIND...<50MPH
 
$$

Morgan
3 follow-up statements
167 
WWUS55 KVEF 232321
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
421 PM MST Mon Sep 23 2019

AZC015-240000-
/O.CON.KVEF.SV.W.0018.000000T0000Z-190924T0000Z/
Mohave AZ-
421 PM MST Mon Sep 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHWESTERN MOHAVE COUNTY...

At 420 PM MST, a severe thunderstorm was located near Arizona 
Village, or 12 miles north of Topock, moving northeast at 10 mph. 
This storm is continuing to strengthen, and is now capable of 
producing golf ball size hail.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, windows, and vehicles.

Locations impacted include...
Arizona Village, Mojave Ranch Estates, Mohave Valley, Mesquite Creek
and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Dangerous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3481 11458 3482 11457 3483 11458 3490 11464
      3490 11463 3493 11463 3503 11441 3488 11430
      3479 11456
TIME...MOT...LOC 2320Z 239DEG 10KT 3489 11449 

HAIL...1.75IN
WIND...<50MPH
 
$$

Morgan
425 
WWUS55 KVEF 232338
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
438 PM MST Mon Sep 23 2019

AZC015-240000-
/O.CON.KVEF.SV.W.0018.000000T0000Z-190924T0000Z/
Mohave AZ-
438 PM MST Mon Sep 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHWESTERN MOHAVE COUNTY...

At 438 PM MST, a severe thunderstorm was located 8 miles east of
Mesquite Creek, or 13 miles north of Topock, moving northeast at 10 
mph. This storm is likely producing golf ball size hail, and is also 
beginning to show potential to produce a brief tornado.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, windows, and vehicles.

Locations impacted include...
Arizona Village, Mojave Ranch Estates, Mohave Valley, Mesquite Creek
and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3481 11458 3482 11457 3483 11458 3490 11464
      3490 11463 3493 11463 3503 11441 3488 11430
      3479 11456
TIME...MOT...LOC 2338Z 239DEG 10KT 3492 11444 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
 
$$

Morgan
488 
WWUS55 KVEF 232351
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
451 PM MST Mon Sep 23 2019

AZC015-240000-
/O.EXP.KVEF.SV.W.0018.000000T0000Z-190924T0000Z/
Mohave AZ-
451 PM MST Mon Sep 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE COUNTY
WILL EXPIRE AT 500 PM MST...
        
This warning has been replaced by a new warning farther southeast, 
valid until 530 PM MST. The storm is still severe, with large hail 
likely.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
northwestern Arizona.

LAT...LON 3481 11458 3482 11457 3483 11458 3490 11464
      3490 11463 3493 11463 3503 11441 3488 11430
      3479 11456
TIME...MOT...LOC 2350Z 239DEG 10KT 3493 11441 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:55 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 23, 2:55 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Mon Sep 23 2019

.SYNOPSIS...A vigorous low pressure system that has brought
showers and thunderstorms to northwest Arizona will continue
sagging south tonight. With the moisture also retreating
southward, shower and storm chances decrease overnight into
Tuesday morning. As the low stalls out south of the area, expect
dry northeast breezes for the middle of the week, then shower and
thunderstorm chances wrapping back into the region late Wednesday
into Thursday. Another potent trough will begin impacting the
region by the weekend with increasing southwesterly winds and
precipitation chances for the southern Great Basin.
&&

.DISCUSSION...through Sunday.

High resolution models generally on track, though timing seems to
be a few hours earlier than anticipated thus far. Tropical
moisture from the former tropical system Lorena has advected
northward over Arizona, while a potent upper-level trough digs
down through the region and closes off. This has resulted in the
expected severe thunderstorm and flash flood threat over Mohave
county and adjacent areas.

Through tonight, the stronger storms are expected to wane, as the
loss of daytime heating and already generated cold pools act to
stabilize the atmosphere. However, cold air moving in aloft will
continue to steepen mid-level lapse rates, and forcing for ascent
will continue to increase through the evening, both of which will
likely keep at least some activity going till about midnight.

As the upper-level low closes off and drifts slowly southward
tomorrow, retreating moisture should end shower and thunderstorm
chances for a day or two, and result in east to northeast breezes
across the area with moderating temperatures. The low begins to
drift back northward Wednesday and Thursday, wrapping
precipitation chances back into the region late Wednesday and
Thursday. By Friday, this low will get kicked out of the region by
a deeper trough digging into the western US, which will begin
impacting the region on Friday.
&&

.FIRE WEATHER...Showers and storms will end for the region
tonight as a low pressure system sinks south of the area and
stalls. Generally northeasterly breezes can be expected for the
middle of the week, with moisture retreating to the south. The
previously mentioned low will wobble back northward Wednesday into
Thursday, wrapping moisture and precipitation chances back around
into the region. Another potent low pressure system begins
impacting the region over the weekend with increasing southwest
winds.
&&

.AVIATION...For McCarran...Southwest winds should prevail with a
cold front approaching from the north unless thunderstorm outflow
winds make it into the valley as suggested by output from some of
the most recent hires model runs. For sky cover, scattered clouds
around 10k feet with broken clouds AOA 15k feet are expected. Winds
could favor a southeast direction through much of the evening before
the front turns them to the north but confidence is lower.

For the rest of southern Nevada, northwest Arizona and southeast
California...T-storms will remain focused across the lower Colorado
River Valley and NW Arizona areas but possible anywhere south of the
I-15 in Clark and eastern San Bernardino counties. CIGs dropping to
5-7 kft, strong winds and hail will be possible with some storms.
Storm activity will wane mid to late evening. Generally, north winds
around 7-12 kts along with scattered CIGs at or above 10kft are
expected overnight.
&&

.SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in
remains in effect for portions of Mohave county along with a
Severe Thunderstorm Watch through this evening. Spotter activation
for Mohave county is requested for flooding, wind damage, and hail
size reports needed. Elsewhere in nearby southern Nevada and
southeast California, spotters are encouraged to report any
significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Steele
AVIATION.....Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 23, 12:48 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1248 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             1 NNE DESERT HILLS      34.56N 114.36W
09/23/2019  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER-SIZED HAIL.
            ON THE NORTH SIDE OF LAKE HAVASU CITY NEAR
            THE AIRPORT.

&&

CFS
Local storm report, Sep 23, 3:40 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 NNE MOHAVE VALLEY     34.97N 114.57W
09/23/2019                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED BOUNDARY CONE
            ROAD IN MOHAVE VALLEY WAS FLOODED AND
            IMPASSABLE.

&&

TB3
Local storm report, Sep 23, 3:44 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 SE FORT MOHAVE        35.00N 114.58W
09/23/2019                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ROADWAY FLOODING
            IN THE MESQUITE CREEK SUBDIVISION IN FORT
            MOHAVE MESA NEAR JACK RABBIT AND WAGON WHEEL
            RDS.

&&

TB3
Local storm report, Sep 23, 3:52 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 SE FORT MOHAVE        35.00N 114.58W
09/23/2019  U1.00 INCH       MOHAVE             AZ   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY MOHAVE COUNTY
            EMERGENCY MANAGER IN THE MESQUITE CREEK
            SUBDIVISION NEAR JACK RABBIT AND WAGON WHEEL
            ROADS.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:10 AM MSTFlash Flood WatchVEF24 hr
Sep 23, 9:32 AM MSTSevere Thunderstorm WarningVEFMohave43 min
Sep 23, 12:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Sep 23, 1:35 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Sep 23, 1:57 PM MSTFlash Flood WarningVEFMohave2 hr
Sep 23, 3:18 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 23, 3:52 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 23, 4:46 PM MSTSevere Thunderstorm WarningVEFMohave44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.